Feb 13, 2013
I have osteoarthritis. I was told that Truvada causes it. My rheumatologist prescribed Fosteum. I am concerned because I read that Fosteum may cause breast cancer. After taking Fosteum for a year, I have pain in my breast and was told my recent mammogram shows abnormal findings. Prior to this, my mammogram was always normal. Now, the pharmacy changed my drug to VP-GSTN. When I asked for an explanation, I was told "no reason" by the pharmacy. I am a bit concerned that my drug was changed not for insurance purposes, physician request, or that company is no longer in existence, but for " no reason". Are there any alternatives to taking this drug? Can strength training and calcium help? If so, can you recommend a series of exercises that I should do? Thanks
| Response from Dr. Henry
Truvada would rarely cause true osteoarthritis though it can contribute to bone loss/osteoporosis. Switching to an alternative HIV drug such as abacavir/lamivudine (Epzicom if HLA B5701 negative) would often be considered if Truvada was causing bone problems rather than simply adding more drugs. Calcium, vitamin D, parathyroid hormone, testosterone levels are also often useful if bone problems are identified (for bone loss a DEXA scan is recommended). If you have bone loss then exercise, vitamin D, calcium, stop smoking, and decreased alcohol use can be helpful for some patients. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does HIV Cause Sore Throat?
- Can AIDS Be Transmitted Through Sex With A Prostitute?
- Achy Balls After Licking Penis Worried I Have HIV
- Dizziness After Anal Sex Without Condom Does It Mean I Have HIV
- Groin Pain After Genital Rubbing Worried I Have HIV
- Itchy Skin After Touching A Bloody Scab Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.